Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Pueblo, CO

June 3, 2004Crowley County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 3, 2004, 5:01 PM MDT for Crowley County, Otero County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 5:01 PM MDT (23:01 UTC)
Expired
Jun 3, 2004, 6:00 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Crowley County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 37 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:05 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-546 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032301
SVRPUB
COC025-089-040000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER FOWLER...AND WAS MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  OLNEY SPRINGS BY 510 PM MDT
  CROWLEY BY 525 PM MDT
  ORDWAY BY 535 PM MDT
  7 MILES NORTHWEST OF SUGAR CITY BY 600 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

LAT...LON 3817 10406 3806 10406 3821 10354 3851 10371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:35 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 2:35 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT THU JUN 3 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY/TONIGHT...WILL KEEP THIS BRIEF AS TORNADO WATCH FOR THE
EASTERN PLAINS IS ON THE WAY. BEST CAPES ARE ALONG THE I-25 CORRIDOR
AS OF 20Z...WHILE BEST 0-6 KM SHEAR IS A LITTLE FARTHER EAST OVER THE
PLAINS. LATEST RUC AND MESOETA PROG CAPE AXIS TO MIGRATE EASTWARD
THROUGH THIS EVENING...WITH SEVERE THREAT INCREASING ON THE PLAINS
AS SHEAR AND CAPE COME TOGETHER. INITIALLY THOUGHT RELATIVELY HIGH
LCL HEIGHTS MIGHT LIMIT THE TORNADO THREAT SOMEWHAT...BUT
SUPERCELLS ARE CERTAINLY POSSIBLE...AND WITH LA JUNTA CYCLONE
SPINNING UP...SHEAR WILL BE MAXIMIZED ACROSS THE LOWER ARK
VALLEY WHERE TORNADO THREAT IS HIGHEST. SHOULD SEE THINGS WIND DOWN
LATE THIS EVENING OVER THE MTS AND OVER THE PLAINS AFTER MIDNIGHT.

FRIDAY...AIR MASS OVER THE MOUNTAINS AND WEST DRIES OUT...WITH
MOISTURE SLOW TO RECEDE OVER THE PLAINS. DECENT CAPES AND SHEAR AGAIN
OVER THE FAR EAST PLAINS...THOUGH STORM INITIATION MAY BE MORE
DIFFICULT DUE TO INCREASING CAP AND DRY AIR MASS ALONG THE I-25
CORRIDOR. WILL KEEP JUST ISOLATED POPS OVER THE ERN MTS AND PLAINS...
DRY FARTHER WEST. SHOULD SEE MAX TEMPS RISE CONSIDERABLY WITH VERY
WARM 700 MB TEMPS AND INCREASING DOWNSLOPE FLOW. APPEARS WINDS WILL
BE JUST WEAK ENOUGH TO PREVENT ISSUANCE OF ANY FIRE WEATHER
HIGHLIGHTS...THOUGH RH VALUES WILL BE VERY LOW OVER THE WEST ONCE
AGAIN.  --PETERSEN

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

MAIN CONCERN THROUGH THE WEEK WILL PRECIP SAT/SUN...THEN FIRE
WEATHER IN THE EXTENDED.

SAT/SUN...NW FLOW ALOFT AIDS IN SENDING IN NEXT SURGE TO MOVE INTO
CWA SATURDAY...WHILE THE WEST REMAINS DRY. PRECIP WILL BE POSSIBLE
ALONG THE EASTERN MTNS AND ADJACENT PLAINS IN THE AFTERNOON AND
EVENING...AS FRONT MOVES INTO THE AREA. MID LEVEL TEMPS RUNNING 14-
16C...WILL BE WARM WEST...AND MAY MIX BRIEFLY TO THESE TEMPS AS
NORTHERLY SURGE MOVES IN THEN COOLS BEHIND.  EXTENT OF PRECIP WILL
DEPEND ON SPEED OF INCOMING FRONT...IF IT CAN HOLD OFF UNTIL PEAK
HEATING WOULD EXPECT MORE COVERAGE. GFS BLOWS UP MCS IN EAST CNTRL
COLORADO...ETA NOT SO PROLIFIC BUT KEEPS BAND OF QPF ON EASTERN
PLAINS. GUIDANCE FOR TEMPS ON PLAINS LOOKS HIGH GIVEN NORTH SURGE...
LEFT GRIDS A LITTLE COOLER FOR SAT. SUNDAY THE UPPER RIDGE FLATTENS
LEAVING MORE WESTERLY FLOW OVER THE AREA...AND SOUTHERLY FLOW
DEVELOPS OVER THE PLAINS AS SFC LOW DEVELOPS IN MT AND LEE TROF
RETURNS. ISOLATED POPS OVER THE AREA ARE FINE...AND MAY EVEN BE A BIT
GENEROUS. TEMPS COULD REALLY JUMP THIS DAY...A MIX TO 500MB FAR EAST
GIVES 97F...LOW 90S AND UPPER 80S CLOSER IN. WILL LEAVE AS IS FOR
NOW. LAPSE RATES BOTH DAYS ARE 9+ MOST AREAS...AND WESTERN LOCATIONS
WHICH DONT SEE ISOLATED THUNDERSTORMS MAY STILL GET ISOLD HIGH BASED
TS AND VIRGA...SO GUSTY WINDS MAY BE A PROBLEM IN ISOLATED
LOCATIONS.

MONDAY THROUGH THURSDAY...WARM AND DRY SOUTHWEST FLOW SETS UP OVER
THE STATE AS A TROF DIGS OUT WEST. WOULD EXPECT RHS TO DROP BACK
DOWN INTO THE SINGLE DIGITS ESPECIALLY WEST...AND WARM OVERNIGHT LOWS
WOULD LEAD TO POOR RECOVERY. AS FLOW ALOFT INCREASES...WINDS
LOOK LIKE THEY WILL ONCE AGAIN BECOME A CONCERN FOR FIRE WX. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 3, 6:42 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
642 AM MDT THU JUN 3 2004

COZ058>089-093>099-041300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
642 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST COLORADO THIS AFTERNOON. ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE FROM THE I-25 CORRIDOR EASTWARD
ACROSS THE EASTERN PLAINS...ESPECIALLY AFTER 2 PM THIS AFTERNOON
AND INTO THE EVENING. ANY STORMS THAT DO BECOME SEVERE WILL BE
CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER...STRONG GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE SOUTHEASTERN COLORADO
MOUNTAINS AND PLAINS. THIS WOULD BE MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM ANY STORM WOULD BE CLOUD TO
GROUND LIGHTNING...HAIL...AND LOCALLY GUSTY WINDS. ALSO...ON EACH
DAY...THERE COULD BE THE POTENTIAL FOR ISOLATED DRY THUNDERSTORMS
PRODUCING A FEW LIGHTNING STRIKES MAINLY ACROSS THE MOUNTAINS AND
HIGH VALLEYS...ESPECIALLY ON FRIDAY.  THIS WILL BE COUPLED WITH MUCH
ABOVE AVERAGE TEMPERATURES...LOW DAYTIME HUMIDITY LEVELS...AN
UNSTABLE ATMOSPHERE...AND LOCALLY GUSTY WINDS WHICH COULD LEAD TO
CRITICAL FIRE WEATHER CONCERNS GIVEN THE RELATIVELY DRY FUEL
CONDITIONS IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE FROM THE I-25 CORRIDOR EASTWARD ACROSS THE EASTERN
PLAINS...ESPECIALLY AFTER 2 PM THIS AFTERNOON.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:21 PM MDTSevere Thunderstorm WarningPUBPueblo54 min
Jun 3, 5:10 PM MDTSevere Thunderstorm WarningPUBCuster65 min
Jun 3, 5:52 PM MDTSevere Thunderstorm WarningPUBPueblo53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.